The Annals of Applied Probability

Optimal queue-size scaling in switched networks

D. Shah, N. S. Walton, and Y. Zhong

Full-text: Open access


We consider a switched (queuing) network in which there are constraints on which queues may be served simultaneously; such networks have been used to effectively model input-queued switches and wireless networks. The scheduling policy for such a network specifies which queues to serve at any point in time, based on the current state or past history of the system. In the main result of this paper, we provide a new class of online scheduling policies that achieve optimal queue-size scaling for a class of switched networks including input-queued switches. In particular, it establishes the validity of a conjecture (documented in Shah, Tsitsiklis and Zhong [Queueing Syst. 68 (2011) 375–384]) about optimal queue-size scaling for input-queued switches.

Article information

Ann. Appl. Probab., Volume 24, Number 6 (2014), 2207-2245.

First available in Project Euclid: 26 August 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K25: Queueing theory [See also 68M20, 90B22] 60K30: Applications (congestion, allocation, storage, traffic, etc.) [See also 90Bxx] 90B36: Scheduling theory, stochastic [See also 68M20]

Switched network maximum weight scheduling fluid models state space collapse heavy traffic diffusion approximation


Shah, D.; Walton, N. S.; Zhong, Y. Optimal queue-size scaling in switched networks. Ann. Appl. Probab. 24 (2014), no. 6, 2207--2245. doi:10.1214/13-AAP970.

Export citation


  • [1] Asmussen, S. (2003). Applied Probability and Queues, 2nd ed. Springer, New York.
  • [2] Birkhoff, G. (1946). Three observations on linear algebra. Univ. Nac. Tucumán. Revista A. 5 147–151.
  • [3] Bonald, T. and Proutière, A. (2002). Insensitivity in processor-sharing networks. Perform. Eval. 49 193–209.
  • [4] Bonald, T. and Proutière, A. (2003). Insensitive bandwidth sharing in data networks. Queueing Syst. 44 69–100.
  • [5] Bramson, M. (1998). State space collapse with application to heavy traffic limits for multiclass queueing networks. Queueing Syst. 30 89–148.
  • [6] Dai, J. G. and Lin, W. (2005). Maximum pressure policies in stochastic processing networks. Oper. Res. 53 197–218.
  • [7] Dai, J. G. and Lin, W. (2008). Asymptotic optimality of maximum pressure policies in stochastic processing networks. Ann. Appl. Probab. 18 2239–2299.
  • [8] Dai, J. G. and Prabhakar, B. (2000). The throughput of switches with and without speed-up. In Proceedings of IEEE Infocom 556–564. IEEE, New York.
  • [9] Demers, A., Keshav, S. and Shenker, S. (1990). Analysis and simulation of a fair queuing algorithm. Internetworking: Research and Experience 1 3–26.
  • [10] El Gamal, A., Mammen, J., Prabhakar, B. and Shah, D. (2006). Optimal throughput-delay scaling in wireless networks. II. Constant-size packets. IEEE Trans. Inform. Theory 52 5111–5116.
  • [11] Foss, S. and Konstantopoulos, T. (2004). An overview of some stochastic stability methods. J. Oper. Res. Soc. Japan 47 275–303.
  • [12] Gallager, R. and Parekh, A. (1993). A generalized processor sharing approach to flow control in integrated services networks: The single-node case. IEEE/ACM Transactions on Networking 1 344–357.
  • [13] Ganesh, A., O’Connell, N. and Wischik, D. (2004). Big Queues. Springer, Berlin.
  • [14] Harrison, J. M. (1995). Balanced fluid models of multiclass queueing networks: A heavy traffic conjecture. In Stochastic Networks. IMA Vol. Math. Appl. 71 1–20. Springer, New York.
  • [15] Harrison, J. M. (2000). Brownian models of open processing networks: Canonical representation of workload. Ann. Appl. Probab. 10 75–103.
  • [16] Harrison, J. M. (2003). Correction: “Brownian models of open processing networks: Canonical representation of workload” [Ann. Appl. Probab. 10 (2000), no. 1, 75–103; MR1765204 (2001g:60230)]. Ann. Appl. Probab. 13 390–393.
  • [17] Jagabathula, S. and Shah, D. (2008). Optimal delay scheduling in networks with arbitrary constraints. In Proceedings of the 2008 ACM SIGMETRICS International Conference on Measurement and Modeling of Computer Systems 395–406. ACM, New York.
  • [18] Kang, W. N., Kelly, F. P., Lee, N. H. and Williams, R. J. (2009). State space collapse and diffusion approximation for a network operating under a fair bandwidth sharing policy. Ann. Appl. Probab. 19 1719–1780.
  • [19] Kelly, F. P. (1979). Reversibility and Stochastic Networks. Wiley, Chichester.
  • [20] Kelly, F. P., Massoulié, L. and Walton, N. S. (2009). Resource pooling in congested networks: Proportional fairness and product form. Queueing Syst. 63 165–194.
  • [21] Kingman, J. F. C. (1962). On queues in heavy traffic. J. Roy. Statist. Soc. Ser. B 24 383–392.
  • [22] Matoušek, J. (2002). Lectures on Discrete Geometry. Springer, New York.
  • [23] Meyn, S. (2009). Stability and asymptotic optimality of generalized maxweight policies. SIAM J. Control Optim. 47 3259–3294.
  • [24] Meyn, S. P. and Tweedie, R. L. (1993). Markov Chains and Stochastic Stability. Springer, London.
  • [25] Neely, M., Modiano, E. and Cheng, Y. (2007). Logarithmic delay for $n\times n$ packet switches under the crossbar constraint. IEEE/ACM Transactions on Networking (TON) 15 657–668.
  • [26] Proutière, A. (2003). Insensitivity and stochastic bounds in queuing netwokrs—applications to flow level traffic modelling in telecommunication networks. Ph.D. thesis, Ecole Doctorale, de l’Ecole Polytechnique.
  • [27] Shah, D., Tsitsiklis, J. N. and Zhong, Y. Queue-size scaling for input-queued switches. Unpublished manuscript.
  • [28] Shah, D., Tsitsiklis, J. N. and Zhong, Y. (2010). Qualitative properties of $\alpha$-weighted scheduling policies. In ACM SIGMETRICS Performance Evaluation Review 239–250. ACM, New York.
  • [29] Shah, D., Tsitsiklis, J. N. and Zhong, Y. (2011). Optimal scaling of average queue sizes in an input-queued switch: An open problem. Queueing Syst. 68 375–384.
  • [30] Shah, D., Tsitsiklis, J. N. and Zhong, Y. (2014). Qualitative properties of $\alpha$-fair policies in bandwidth-sharing networks. Ann. Appl. Probab. 24 76–113.
  • [31] Shah, D. and Wischik, D. (2011). Fluid models of congestion collapse in overloaded switched networks. Queueing Syst. 69 121–143.
  • [32] Shah, D. and Wischik, D. (2012). Switched networks with maximum weight policies: Fluid approximation and multiplicative state space collapse. Ann. Appl. Probab. 22 70–127.
  • [33] Stolyar, A. L. (2004). Maxweight scheduling in a generalized switch: State space collapse and workload minimization in heavy traffic. Ann. Appl. Probab. 14 1–53.
  • [34] Stolyar, A. L. (2008). Large deviations of queues sharing a randomly time-varying server. Queueing Syst. 59 1–35.
  • [35] Tassiulas, L. and Ephremides, A. (1992). Stability properties of constrained queueing systems and scheduling policies for maximum throughput in multihop radio networks. IEEE Trans. Automat. Control 37 1936–1948.
  • [36] Venkataramanan, V. J. and Lin, X. (2007). Structural properties of LDP for queue-length based wireless scheduling algorithms. In 45th Annual Allerton Conference on Communication, Control, and Computing 759–766. IEEE, New York.
  • [37] von Neumann, J. (1953). A certain zero-sum two-person game equivalent to the optimal assignment problem. In Contributions to the Theory of Games. 5–12. Princeton Univ. Press, Princeton, NJ.
  • [38] Walton, N. S. (2009). Proportional fairness and its relationship with multi-class queueing networks. Ann. Appl. Probab. 19 2301–2333.
  • [39] Whitt, W. (2002). Stochastic-Process Limits. Springer, New York.
  • [40] Williams, R. J. (1998). Diffusion approximations for open multiclass queueing networks: Sufficient conditions involving state space collapse. Queueing Syst. 30 27–88.
  • [41] Zachary, S. (2007). A note on insensitivity in stochastic networks. J. Appl. Probab. 44 238–248.